Mental Health Support

My battle with antidepressants (again)...

I posted around a week ago about not being able to cope without the antidepressants... I successfully withdrew from citalopram and it was completely out of my system but I couldn't re-adjust and the suicidal thoughts never went away etc. so I went back to the doctor and explained I tried to quit them because they caused a severe allergic reaction.

I get the impression the doctors don't know what to do with me now as I've tried 4 different antidepressants and had severe allergic reactions to all of them. They gave me one more to try and I've been taking it for just 5 days and I look like a zombie again.. unable to leave the house and bleeding everywhere from the eczema.

I really don't know what to do now.. the allergy is so severe that I cannot cope but then again I cannot cope with the anxiety when I'm off the tablets?

For your information, these are all the antidepressants I've tried all of which have caused a severe allergic reaction:

- Citalopram

- Sertraline

- Fluoxetine

- Mirtazapine

- Venlafaxine

I've looked at the leaflets that come with the tablets to try and find a common ingredient that might be causing the allergy and the only one I can find in all of them is an inactive ingredient called 'magnesium stearate' but I feel like a fool who is trying to research something I don't have a clue about. This is the only common ingredient in them all but nobody has ever known of a 'magnesium allergy' and I feel I may look an idiot if I suggest this to the doctor.

Please help me!!

14 Replies
oldestnewest

How does the reaction manifest itself? X

Reply

Hi Lucy, it's constant irritable skin, itching all the time, it bleeds easily, the skin is very chapped especially when it dries up after contact with water

Also, a large red rash across my chest and all over my face. It's too obvious and too embarrassing that I'm scared to leave the house X

Reply

Hello I have checked your medication problems and all I can suggest is for you to visit your GP as the contraindications are mentioned.

You mention a contraindication to Magnesium Stearate. All I can suggest is that there are different ways of taking these types of medication, some in liquid form that may help,although you will need to discuss that with the GP.

As I am not a a qualified GP or CPN.

If the problems are so severe they will know a way forward, as it might only be a base of the drug in tablet form

Happy New Year

BOB

.

Reply

There have been rare reports that Magnesium Stearate allergy - but you could have a allergy to something !

why not request a allergy test ? --- I feel that all people on any kind of medication should have regular

Kidney checks I worry about mine if the Kidney does not work the body cannot function if the brain does not work correctly well that's a question for thought. I do hope you feel better soon back on the meds

my thoughts are with you juexx

Reply

sorry that you feel so bad,go back to the gp, when your symptoms are bad and show them to the doctor, that may give him/her some clues. hope they can find something to help. best wishes

Reply

Hi George that seems a very unusual problem. I would go back to GP

As the only way you could scientifically say that this Magnesium is causing the problem

Would be to have that tested in a lab.

How do you know it's that?

Some Meds are given in Liquid form or even Depot injections, so the

Only advice I can give is go and talk to your GP.

Hannah

Reply

Hi Hannah,

I don't know for certain that it's magnesium stearate but it seems to be the only ingredient that is in all of the tablets I've tried. I'm going back to the docs tomorrow I just hope they can help me

Reply

George

Good luck with Dr. And don't give up trying. Sometimes stress alone

Can cause all sorts of skin problems, especially with dry skin.

Hannah

Reply

Hi GeorgeSY,

Yes, the same thing happened to me!

You poor thing. But big KUDOS! for figuring it out. Well done.

It took me awhile, bc the drs were feeding me false info eg it was my reflux, or I took too much etc etc.

I think that the reason that MagSt etc are in meds, is that pharma use artificial/toxic binders/fillers instead of lactose, wheat etc, in order to be "hypoallergenic". Plus binders are cheaper to process the tabs. But this is bad news for anyone sensitive/allergic to these substances!

Mag stearate, stearic acid and silica seem to be the most likely culprits. And I read that the mag stearate reaction is one of the most under-reported reactions.

My suggestion - if you are in the US, read all labels before buying. Or have compounding pharm make the items for you without the additives. Or buy powder 100% form.

Btw I am not a dr. I am in med research so I look up just about everything these days, and trust no-one. The medical fraternity must be one of the most incompetent professions there are.

So "stick to your guns" and listen to your body. It knows.

Btw I had serotonin/migraine problems and was given anti-depressants. They did not agree with me. But extra strength st john's wort seems to be quite good. As with all sero linked meds, care is usually needed when coming off them.

I live in Oz. There is hardly any labelling, so it has been even more of a nightmare figuring this out, and buying suitable products.

Best!

Sunny.

Reply

I see this is an old post, but I just wanted to share that I had a horrible reaction to Sertraline. I had the EXACT rash and hives from my jawbone down to the collar bone that you mentioned.

All the Dr could say was "It's so rare that Sertraline doesn't work for somebody, you're part of the 3%. Sorry" I've been taken off ALL prescriptions until my skin is completely healed. Needless to say, the depression is difficult to handle without any aid. No Dr that I've spoken to seems to know that its the magnesium stearate that is the cause of the problem.

So with no help for them I started searching myself and yes, it is the magnesium stearate. I'm on the hunt for either a good antidepressant/anxiety without the magnesium stearate or possibly a more natural route if no aid exists.

Thanks for sharing! What is your latest update?

1 like
Reply

I see there has been no reply from you to the last post a year ago. I too would like to hear how you got on with your allergy problem. Please come back.xx.

Reply

I too am allergic to magnesium strerate. It is awful. Did you ever find a med that works?

Reply

i agree with you about mag stearate. it is a bad thing and present in 90% of all pills, tablets and capsules. but i just found out and got a prescription of liquid fluoxetine.

Reply

I'm having similar problems with lexapro. Antihistamines help the itching, but all these meds (antudepressants and antihistamines) started causing some memory problems. I stopped taking the amtihistamine, and the memory got better, but the itching started again. I need the antidepressant, because I've been taking care of my mother, and I started having anxiety attacks. The antidepressant helps the anxiety tremendously. I read that sulphur - both oral supplements and sulphur baths or sulphur soap - are supposed to help eczema. I'm going to try the sulphur supplement. I guess the antidepressant can cause serotonin signaling issues in the skin, which is part of the problem in eczema. I doubt you're allergic to anything in the pill - it's just that the antidepressant is causing changes in the serotonin in your skin.

1 like
Reply

You may also like...